Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 50, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 2:55 PM CDT for Washington County, Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 2:55 PM CDT (19:55 UTC)
- Expired
- Jun 29, 1998, 4:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Washington County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:05 PM CDT | Thunderstorm Wind 107 | Washington, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
352 WFUS1 KMLI 291957 RRA TORMLI IAC183-292100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... WASHINGTON COUNTY IN SOUTHEASTERN IOWA * UNTIL 400 PM CDT * AT 256 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 28 MILES SOUTHWEST OF IOWA CITY OR 9 MILES WEST OF WASHINGTON MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BRIGHTON AROUND 300 PM CDT RICHMOND AROUND 305 PM CDT WASHINGTON AROUND 310 PM CDT COPPOCK AROUND 310 PM CDT AINSWORTH AROUND 325 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR BERG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 29, 12:52 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1252 PM CDT MON JUN 29 1998 DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING. AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF REGION ON TUESDAY. CID 063/30 DBQ 064/40 MLI 065/40 BRL 065/40 BERG
In the hours before
Special weather statement, Jun 29, 11:00 AM CDT, 3 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-302300- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1100 AM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TO BUFFET THE AREA THIS AFTERNOON AND EVENING... A QUASI-STATIONARY FRONT FROM SOUTHERN IOWA INTO ILLINOIS WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PROXIMITY OF THE FRONT COMBINED WITH COOLING TEMPERATURES ALOFT FROM AN APPROACHING SHORTWAVE WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS AND INCREASING MID LEVEL WINDS DUE TO THE APPROACHING SHORTWAVE ARE FORECAST TO CREATE FAVORABLE WIND SHEAR FOR SUPERCELL TYPE THUNDERSTORMS ALONG WITH THE POTENTIAL FOR TORNADOES. SUNSHINE CURRENTLY OCCURRING ACROSS THE AREA WILL HELP TO DESTABLIZE THE ATMOSPHERE ALLOWING THUNDERSTORMS TO DEVELOP AFTER 100 PM. DUE TO THE HIGH INSTABILITY THE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE AND EVENTUALLY ORGANIZE INTO A SQUALL LINE AS THEY CROSS THE MISSISSIPPI RIVER VALLEY LATER THIS AFTERNOON AND EVENING. DUE TO THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE...HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR FLASH FLOODING. EMERGENCY MANAGERS SHOULD PREPARE FOR A LONG AFTERNOON AND EVENING WITH SEVERAL SEVERE WEATHER BOXES A GOOD BET FOR THE AREA. THIS IS A POTENTIALLY LIFE THREATENING SITUATION AND SHOULD NOT BE TAKEN LIGHTLY. STAY TUNED. SPOTTER ACTIVATION WILL BE NEEDED AFTER 1PM. AS IN THE PAST ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED. BERG
Local storm report, Jun 29, 1:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 157 PM CDT MON JUN 29 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0221 PM 4 W KEYSTONE IA 70 MPH WIND GUST 06/29/98 BENTON 70 MPH PLUS WIND GUST
Local storm report, Jun 29, 2:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0220 PM KEYSTONE IA WIND DAMAGE
06/29/98 BENTON SEMI TRUCK OVERTURNED HIGHWAY
30. WIDESPREAD POWER OUTAGES
0234 PM S W VAN HORNE IA EXTREME WINDS
06/29/98 BENTON HIGH WINDS BLOWING DEBRIS IN
AIR.Local storm report, Jun 29, 2:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0220 PM KEYSTONE IA WIND DAMAGE
06/29/98 BENTON SEMI TRUCK OVERTURNED HIGHWAY
30. WIDESPREAD POWER OUTAGES
0234 PM S W VAN HORNE IA EXTREME WINDS
06/29/98 BENTON HIGH WINDS BLOWING DEBRIS IN
AIR.Local storm report, Jun 29, 2:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 157 PM CDT MON JUN 29 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0221 PM 4 W KEYSTONE IA 70 MPH WIND GUST 06/29/98 BENTON 70 MPH PLUS WIND GUST
Local storm report, Jun 29, 2:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
305 PM CEDAR RAPIDS AIRPORT IA 72 MPH WIND
06/29/98 LINN ASOS OBSERVATION
0230 PM WEST IOWA COUNTY IA WIND DAMAGE
06/29/98 IOWA TREES DOWN AND ROOFS OFF
BUILDINGS
0255 PM NORWAY IA 70 MPH WIND GUST
06/29/98 IOWA POSSIBLE 70 TO 80 MPH WIND
0255 PM FAIRFAX IA 70 MPH WIND GUST
06/29/98 LINN POSSIBLE 70 TO 80 MPH WINDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:53 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 62 min |
| Jun 29, 2:11 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 64 min |
| Jun 29, 2:24 PM CDT | Tornado Warning | DVN | Benton, Iowa | 36 min |
| Jun 29, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 65 min |
| Jun 29, 2:42 PM CDT | Tornado Warning | DVN | Keokuk | 33 min |
| Jun 29, 2:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Washington | 64 min |
| Jun 29, 2:53 PM CDT | Tornado Warning | DVN | Johnson | 62 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 63 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Henry, Louisa | 63 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Van Buren | 63 min |
| Jun 29, 3:22 PM CDT | Tornado Warning | DVN | Des Moines, Lee | 63 min |
| Jun 29, 3:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 64 min |
| Jun 29, 6:03 PM CDT | Tornado Warning | DVN | Lee | 62 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.